Hail, Scotland
- When
- August 18, 6:05 PM CST
- Where
- Scotland County, 4 mi NW of Rutledge
- Measured
- 0.75 in hail
- Crop damage
- $1,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.350, -92.133
Dime to penny sized hail.
An isolated severe thunderstorm developed in a near tropical atmosphere along a frontal boundary in northeast Missouri. Outflow from this storm interacted with the frontal boundary and outflow from an approaching MCS to produce additional severe storms later that evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
An isolated severe thunderstorm developed in a near tropical atmosphere along a frontal boundary in northeast Missouri. Outflow from this storm interacted with the frontal boundary and outflow from an approaching MCS to produce additional severe storms later that evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 18, 2:22 PM CST, 3 hours 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 322 PM CDT THU AUG 18 2005 .SYNOPSIS...SURFACE LOW AND MID LEVEL VORTICITY MAX WAS CHURNING OVER SE MN AT 19Z WITH WARM FRONT EXTENDING E-SE ACROSS WI INTO NE IL AND TRAILING WEAK COLD FRONT DIPPING SW INTO N CENTRAL IA. COOL POOL FROM THIS MORNING/S CONVECTION LINGERED OVER NW IL INTO FAR EASTERN IA WITH BACK EDGE OF THIS BOUNDARY EXTENDING FROM ABOUT MANCHESTER...TO CLINTON IA TO JUST EAST OF STERLING AS EVIDENT ON KDVN 88D...SURFACE PLOTS...AND VISIBLE SATELLITE IMAGERY. S AND W OF THIS AXIS...DIABATIC HEATING IN CLEAR...CAPPED WARM SECTOR HAS PUSHED TEMPERATURES INTO UPPER 80S TO AROUND 90 WITH SW WINDS CAUSING MOISTURE RETURN AND POOLING DEWPOINTS IN LOWER TO MID 70S. THIS WAS RESULTING IN VERY UNSTABLE AIRMASS WITH MSAS SBCAPES AS HIGH AS 3500 TO 4000 J/KG OVER SE IA AND FAR NE MO. UPPER LEVEL ANALYSIS INDICATED STRONG UPPER LEVEL SHORTWAVE TROUGH MOVING INTO WESTERN CANADA AND NORTHERN US ROCKIES WITH SHORTWAVE RIDGING BETWEEN THIS AND CURRENT FEATURE TO NORTH. && .SHORT TERM...(TONIGHT)...FOCUS IS THUNDERSTORM CHANCES THIS EVENING. BEST POTENTIAL WILL BE FOR INITIATION OF CELLS ALONG AFOREMENTIONED BOUNDARIES DURING PEAK HEATING LATE THIS AFTERNOON. WITH LACK OF MID LEVEL FORCING TO FOCUS ON IN THE ZONAL FLOW FEEDING INTO WESTERN IA...MID LEVEL FORCING LOOKS MINIMAL. VERTICAL WIND PROFILES SUGGEST THERE MAY BE ADEQUATE SHEAR ALONG BOUNDARIES IN LATE AFTERNOON AND EVENING FOR CELLS THAT DO DEVELOP TO BECOME SEVERE...BUT NOT HIGH ENOUGH CONFIDENCE OF INITIATION OR EXPECTED COVERAGE TO SUPPORT SEVERE WORDING IN FORECAST. OF 12Z MODEL RUN...FAVORED GFS AND UKMET HANDLE OF SURFACE LOW TRACK MOVING INTO SE WI...AS SUPPORTED BY PRESSURE FALL TRENDS...AND DISCOUNTED ETA/NAM WITH SURFACE LOW OVER CWA THIS EVENING. ANY CONVECTION SHOULD DIE OUT AFTER SUNSET AS ANY LIFT FROM VORTEX TO NORTH SHIFTS WELL EAST OF AREA. FOCUSED LOW CHANCE POPS OVER NE HALF OF AREA FOR EARLY EVENING...THEN AREA DOMINATED BY SHORTWAVE RIDGING THROUGH THE OVERNIGHT. EXCEPTION WILL BE FAR SOUTH...WHERE SATELLITE IMAGERY SHOWS SC FIELD OVER NORTHERN MO. THIS IS LIKELY OVER AREA OF DEVELOPING H85 E-W MOISTURE AXIS AND WEAK WIND CONVERGENCE MODELS DEPICT OVERNIGHT. WILL KEEP SLIGHT TO LOW CHANCE PROBABILITY OF THUNDERSTORMS IN FAR SOUTH THROUGH THE NIGHT. ..SHEETS.. && .LONG TERM...(FRIDAY THROUGH THURSDAY) FRIDAY WILL SEE BORDERLINE HEAT ADVISORY CONDITIONS TURN TO THE POTENTIAL FOR SEVERE WEATHER IN THE AFTERNOON AND EVENING. A COLD FRONT WILL SWEEP TOWARD THE AREA DURING THE EVENING HOURS. AHEAD OF THE FRONT...SOUTH WINDS OF 10 TO 20 MPH...WILL HELP DEEPLY MIX THE ATMOSPHERE. THE SUN WILL BE OUT AT LEAST FOR SEVERAL HOURS DURING THE MORNING AND EARLY AFTERNOON...PROVIDING THE SET UP FOR HIGHS IN THE LOWER 90S NORTH...TO UPPER 90S CENTRAL AND SOUTH. 97 TO 98 DEGREES LOOKS LIKELY FROM MOLINE THROUGH MUSCATINE TO FAIRFIELD. DEWPOINTS WILL BE IN THE UPPER 60S TO LOWER 70S...RESULTING IN HEAT INDEXES OF 100 TO 105. BY AFTERNOON...MODELS SHOW UPWARD MOTION STRENGTHENING. THE NAM CONTINUES TO INDICATE A SURFACE WAVE ON THE FRONT HELPING BACK WINDS...AND INCREASE THE POTENTIAL FOR SIGNIFICANT SEVERE WEATHER AND SUPERCELLS. HOWEVER...IT ALSO SHOWS STRONG CAPPING...AS DOES THE NGM...AND TO A CERTAIN DEGREE THE GFS. SURFACE MOISTURE IS BEING UNDERDONE BY THE NAM...AND LOOKING UPSTREAM...MAY BE ABLE TO BREAK THE CAP TOMORROW AFTERNOON GIVING SURFACE DEWPOINTS IN THE LOWER 70S AND TEMPS IN THE 90S. IF STORMS FIRE DURING THE AFTERNOON...SUPERCELLS WITH WIND/HAIL/ISOLATED TORS WILL BE POSSIBLE...BUT WITH THE CAPPING POTENTIAL ALSO HIGH...WILL HOLD OFF ON MENTIONING THIS IN THE ZPF AND GRIDS. FRIDAY EVENING/NIGHT...THE COLD FRONT WILL SWEEP THROUGH...WITH DECENT DEEP LAYER SHEAR AND AT LEAST ELEVATED CAPES OF 2000-3500 J/KG. THIS WILL BRING A WIND AND HAIL THREAT...AND POSSIBLY DEVELOP INTO A BOWING SQUALL LINE AS MENTIONED IN PREVIOUS FORECASTS. CURRENT SPC DAY 2 OUTLOOK HAS HIGHER END SLIGHT RISK FOR THIS EVENT. BEYOND...SATURDAY THROUGH TUESDAY...SEASONALLY COOL AIR IS IN PLACE...WITH TEMPS AROUND 20 DEGREES COOLER THAN TODAYS READINGS. HAVE INTRODUCED A CHANCE OF SHOWERS AND THUNDERSTORMS THURSDAY...AS SOUTHWEST FLOW RETURNS TO THE MIDWEST. ..ERVIN.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SHEETS/ERVIN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 147 PM CDT THU AUG 18 2005 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-191000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 147 PM CDT THU AUG 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTHEAST MISSOURI... NORTHEAST IOWA...WEST CENTRAL ILLINOIS AND NORTH CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE AREA THIS AFTERNOON INTO EARLY EVENING. THE GREATEST RISK FOR SEVERE STORMS WILL BE ALONG AND NORTHEAST OF A WARM FRONT...ALONG AN AXIS FROM NEAR MANCHESTER...THROUGH CLINTON TO STERLING. STORMS THAT DEVELOP IN THIS AREA MAY BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND. HEAVY RAINFALL WILL ALSO BE A THREAT...WITH THE POTENTIAL FOR MINOR URBAN AND SMALL STREAM FLOODING GREATEST ALONG AND NORTH OF HIGHWAY 20...WHERE THE GROUND MAY BE SATURATED FROM HEAVY RAIN THIS MORNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A STRONG COLD FRONT WILL BRING THE POTENTIAL OF SEVERE WEATHER TO THE OUTLOOK AREA FRIDAY AFTERNOON AND FRIDAY NIGHT. HEAT AND HUMIDITY WILL BUILD OVER THE AREA DURING THE DAY ON FRIDAY AHEAD OF THE COLD FRONT RESULTING IN A VERY UNSTABLE AIRMASS. LATEST INDICATIONS SUGGEST A FAVORABLE ENVIRONMENT FOR A LINE OF THUNDERSTORMS WITH DAMAGING WINDS GREATER THAN 60 MPH...AND HAIL UP TO THE SIZE OF GOLFBALLS. LOW PRESSURE MAY BE ABLE TO MOVE ALONG THE FRONT DURING THE AFTERNOON HOURS FRIDAY AS IT ENTERS EASTERN IOWA. IF THIS OCCURS...A FEW SUPERCELL THUNDERSTORMS WILL BE POSSIBLE. THESE STORMS WOULD BE CAPABLE OF PRODUCING VERY LARGE HAIL...DAMAGING WINDS...AND POSSIBLY A TORNADO. HOWEVER...WARM AIR ALOFT...MAY KEEP ANY THUNDERSTORMS FROM FORMING UNTIL LATE EVENING WHEN THE FRONT MOVES THROUGH THE AREA. CURRENT INDICATIONS SHOW THE GREATEST THREAT FOR DAMAGING WINDS IN AREAS NORTHWEST OF A LINE FROM FAIRFIELD IOWA...TO CLINTON...TO FREEPORT ILLINOIS. STAY TUNED FOR LATER UPDATES...AS THERE IS STILL SOME UNCERTAINTY ON THE EXACT PATH OF THE MAIN SYSTEM AND THUS THE AREA MORE FAVORABLE FOR STORM COVERAGE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BY THIS AFTERNOON MAINLY IN NORTHEAST IOWA AND NORTHWEST ILLINOIS. SPOTTER ACTIVATION WILL ALSO BE LIKELY FRIDAY EVENING FOR MUCH OF THE AREA. SHEETS/ERVIN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
114 PM CDT THU AUG 18 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM TSTM WND DMG WARREN 42.49N 89.99W
08/18/2005 JO DAVIESS IL EMERGENCY MNGR
SEVERAL LARGE OAK TREES DOWN IN TOWN ALONG WITH LARGE
BRANCHES. TREE DOWN ON HOUSE IN TOWN.
&&
MDBSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 556 PM CDT THU AUG 18 2005 ILZ034>035>035>010-190500- HANCOCK IL-MCDONOUGH IL-CLARK MO-SCOTLAND MO- THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 731 IN EFFECT UNTIL 12 AM CDT FOR THE FOLLOWING AREAS IN ILLINOIS THIS WATCH INCLUDES 2 COUNTIES IN WEST CENTRAL ILLINOIS HANCOCK MCDONOUGH IN MISSOURI THIS WATCH INCLUDES 2 COUNTIES IN NORTHEAST MISSOURI CLARK SCOTLAND THIS INCLUDES THE CITIES OF...CARTHAGE...KAHOKA... MACOMB AND MEMPHIS.
The Quad Cities radar (KDVN), 191 km away, was scanning. The volume nearest the first event began at 00:05 UTC.
3 hail, 2 thunderstorm wind. Local standard time, as filed.
Dime to penny sized hail.
Spotter estimated 60 mph winds 2 miles east of South Gorin, or about 7 miles south of Granger.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5472334, 5472335, 5472338, 5472336, 5472337.